Iowa, 2012Flash Flood and Damaging Winds in Iowa, August 4, 2012
August 4, 2012 · NWS DVN · 28 events in 7 counties and zones
A strong cold front swept through eastern Iowa in the early afternoon of August 4th generating severe thunderstorms that moved along and to the north of Interstate 80. These thunderstorms produced strong straight-line winds as high as 75 mph across this area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 28
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front swept through eastern Iowa in the early afternoon of August 4th generating severe thunderstorms that moved along and to the north of Interstate 80. These thunderstorms produced strong straight-line winds as high as 75 mph across this area. In addition to the strong straight-line winds these thunderstorms produced very heavy rainfall in a short period of time; Vinton in Benton County received 1.28 inches of rain in 40 minutes, 1.60 inches was recorded at the Davenport ASOS in 15 minutes, 2.45 inches was reported by storm spotter in Princeton in 40 minutes, 1.80 inches in 25 minutes at the Cedar Rapids ASOS.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 4, 8:26 AM CST, 2 hours 59 minutes earlier.
Area forecast discussion, Aug 4, 8:26 AM CST, 2 hours 59 minutes before
AREA FORECAST DISCUSSION...CORRECTED TYPO
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
926 AM CDT SAT AUG 4 2012
.UPDATE...
AREA ON TAP FOR WIDESPREAD MODERATE TO HEAVY RAINFALL LATE MORNING
AND MAINLY PM HOURS WITH DEVELOPING MCS/MCV NOW INTO SW/W IA. LOCAL
TECHNIQUES SUPPORTS WIDESPREAD .5 TO 1.5 INCHES OF MUCH NEEDED RAIN
WITH LOCALLY HIGHER AMOUNTS WITH ANY TRAINING OF STORMS. WILL GO
CATEGORICAL POPS OVER MOST OF AREA TODAY WITH LOWER MAX HIGHS. IF
TEMPERATURES REACH NEAR 90 DEGREES...COULD SEE GUSTY WINDS APPROACHING
50+ MPH TO AROUND 60 MPH FOR MARGINAL SEVERE RISK. WBZ VALUES ARE
AOA 13K AGL WITH LOW SECONDARY RISK OF HAIL. THIS RAIN COULD BE
ENOUGH TO HELP AREA PLANTS AND POSSIBLY SOME OF THE CROPS. UPDATE
SHOULD BE OUT WITHIN NEXT 15 MINUTES. HEAVIEST RAIN AXIS APPEARS
WILL BE +/- 40 MILES JUST SOUTH OF I-80 CORRIDOR ATTM.
NICHOLS
&&
.PREV DISCUSSION... /ISSUED 644 AM CDT SAT AUG 4 2012/
AVIATION...
SOME MVFR FOG THIS MORNING IN VCNTY BRL AND CID...OTHERWISE VFR
THROUGH MID MORNING BEFORE EYES TURN TO SHOWER AND THUNDERSTORM
DEVELOPMENT ON A WARM AIR ADVECTION WING IN SOUTHEAST IA INTO
WESTERN IL. SCTRD THUNDERSTORMS COULD GET INTO THE VCNTY OF BRL
AND POSSIBLY MLI BY MID TO LATE MORNING. OTHERWISE MVFR TO IFR
SHOWER AND THUNDERSTORM THREAT INCREASES FROM THE WEST THIS
AFTERNOON AS A COLD FRONT APPROACHES THE AREA. SOUTHEAST WINDS
BECOME SOUTH TO SOUTHWEST THIS AFTERNOON. POSSIBLY BKN TO OVC CIGS AT
MVFR LEVELS WITH EMBEDDED IFR STORMS 19Z THIS AFTERNOON THROUGH
01Z THIS EVENING AT ALL TERMINALS BEFORE FRONTAL PASSAGE. WIND
SWITCH TO THE NORTHWEST AT 9-15 KTS FROM 23Z TO 02Z...BUT STORMS
AND ASSOCIATED OUTFLOW BOUNDARIES MAY BRING SHARP AND SUDDEN WIND
SHIFTS/GUSTS BEFORE THEN. 12
PREV DISCUSSION... /ISSUED 330 AM CDT SAT AUG 4 2012/
SYNOPSIS...
LATEST SFC ANALYSIS WAS INDICATING MAIN COOL FRONT PUSHING EASTWARD
ACRS WESTERN MN...DOWN THROUGH SOUTH CENTRAL NEB AND INTO
NORTHWESTERN KS ATTM. TWO CONNECTED WARM FRONTS EXTENDING GENERALLY
WEST-TO-EAST OFF THIS FEATURE...ONE ACRS CENTRAL MN INTO SOUTHERN
WI AND THE OTHER ACRS NORTHEASTERN KS AND ACRS CENTRAL MO INTO
SOUTHERN IL. PLENTY OF PRESSURE FALLS FLANKING ALL OF THESE
BOUNDARIES. ALOFT...MAIN DIGGING UPPER LOW SEEN ON WATER VAPOR
IMAGERY ROLLING ACRS EASTERN MT/WY AND INTO THE DAKOTAS WITH A LEAD
MCV OVER EAST CENTRAL MN INTO NW WI. SOME DECENT MID AND UPPER LEVEL
JET STRUCTURES ROUNDING THIS UPPER WAVE AND STREAKING NORTHEASTWARD
TOWARD NW MN AND WESTERN ONTARIO.
SHORT TERM...TODAY AND TONIGHT...
TODAY...VERY CHALLENGING FCST WITH RESPECT TO PRECIP TIMING...
STRENGTH AND IT/S ASSOCIATED DEBRIS EFFECTS ON POTENTIAL TEMP WARM
UP. MANY SHORT RANGE MODEL FORCING PROGS SUGGEST DECENT ELEVATED WARM
AIR ADVECTION WING DEVELOPING ACRS MO/EASTERN KS AND THEN LIFTING
NORTHEASTWARD ACRS PORTIONS OF SOUTHEASTERN IA INTO WEST CENTRAL IL
LATER THIS MORNING. BOTH REGIONAL RADAR LOOPS SHOWING BLOSSOMING
CONVECTION ALONG THE WARM FRONT...AND ACCAS/STRATUS DEVELOPMENT
CURRENTLY ONGOING ACRS CENTRAL MO ARE SUGGESTING THIS PROCESS IS
BEING REALIZED. OTHER SCTRD CONVECTIVE ACTIVITY OCCURRING ACRS
NORTHEASTERN IA ON MN/WI MCS MAIN OUTFLOW BOUNDARY SURGE. THUS WILL
HAVE TO INCREASE POPS FOR SHOWERS AND STORMS ACRS AT LEAST THE
SOUTHWESTERN THIRD OF THE DVN CWA FROM 12Z-18Z...AS WELL AS THE
NORTHWESTERN THIRD FOR AT LEAST SCTRD COVERAGE IN THOSE AREAS. BOTH
THE 00Z RUN 4KM WRF AS WELL AS THE HIRES ARW MODEL RUNS CONTINUE TO
DEVELOP THESE PROCESSES INTO RATHER WIDESPREAD CONVECTION/STORM
CLUSTERS ACRS MUCH OF THE DVN CWA BY LATE MORNING AND INTO THE MID
AFTERNOON PERIOD...BEFORE THIS ACTIVITY SHIFTS OFF TO THE EAST AND
NORTHEAST WITH LITTLE REMAINING SHOWERS INTO THE EVENING. THIS
SCENARIO WOULD SQUELCH THE WARM UP POTENTIAL WHICH IS WIDESPREAD LOW
TO MID 90S WITH LESS CLOUDS AND PRECIP DELAY TIL LATER THIS
AFTERNOON. BUT THIS EARLIER CONVECTION OCCURRENCE WOULD ALSO LIMIT
HEATING...CAPE BUILD UP AND INSTABILITY THUS KILLING OFF MUCH OF A
SVR STORM POTENTIAL. OTHER MODELS DECAY THIS INITIAL WAA WING OF
SHOWERS IN TIME TO ALLOW ENOUGH PRE-FRONTAL WARMING COMBINED WITH
SFC DPTS IN THE UPPER 60S TO LOWER 70S TO FUEL HIGHS AT LEAST IN THE
LOWER 90S WITH SBCAPES OF 2K-3K J/KG BY MID AFTERNOON. JUST IN TIME
FOR THE MAIN COLD FRONTAL FORCING REGIME ASSISTED BY DEEP LIFT OFF
RIGHT ENTRANCE REGION OF 100+ KT UPPER JET STREAK. THIS SCENARIO AND
FCST SOUNDINGS SUGGESTING SOME INVERTED V SIGNATURES IN THE LOWER
LEVELS DO SUPPORT SOME SVR STORMS CAPABLE OF DAMAGING WIND GUSTS OF
AT LEAST 65 MPH AT SFC ARRIVAL. BULK SHEAR VALUES APPEAR MARGINAL
IN MUCH OF THE CWA THIS AFTERNOON BUT ARE LOCALLY ENHANCED ALONG ANY
BOUNDARY/FRONT OR THE APPROACHING SFC LOW CURRENTLY IN KS WHICH WILL
LOOK TO PASS ALONG THE SOUTHERN CWA THIS AFTERNOON ALONG INCOMING
COOL FRONT. MOST 00Z RUN MODELS DO HAVE THE MAIN COOL FRONTAL PASSAGE
ACRS THE EASTERN CWA BY 00Z SUNDAY...BUT THIS MAY BE TOO SLOW OR
OVERTAKEN BY STORM OUTFLOW. FOR NOW WILL MAINTAIN OR EVEN EXPAND THE
LIKELY POPS THIS AFTERNOON OVER MUCH OF THE DVN CWA IN PRIME
FORCING WINDOW...BUT STILL ADVERTISE HIGH TEMPS FROM 90 UP TO 95
EXCEPT IN THE FAR NORTHWEST WHERE CLOUDS LASTING LONGER MAY KEEP
HIGHS IN THE 80S. AGAIN LARGE TEMP BUST POTENTIAL IF MORNING
CONVECTION AND CLOUDS CONTINUE TO TAKE OFF LOCALLY AND LAST WELL
INTO THE AFTERNOON...THEN THERE WILL BE WIDESPREAD HIGHS IN THE 80S.
APPEARS AT LEAST THERE WILL BE A DECENT PLUME OF MOISTURE FEED
ADVECTING UP INTO THESE STORM MAKING PROCESSES TODAY AND INTO THE
EVENING WITH PRECIPITAL WATER VALUES OF 1.6 INCHES UP TO 2 INCHES.
EXTENT OF FORCING AND MOISTURE DEPTH SUGGESTS SOME AREAS MAY GET A
HALF INCH UP TO AN INCH OF RAINFALL BY EARLY EVENING...WITH THE
POTENTIAL OF LOCALIZED SWATHS OF 1-1.5 INCHES IN AREAS OF REPEATED
STORM OCCURRENCES. THESE HIGHER AMOUNTS MAY BE REALIZED MORE IN THE
SOUTHERN THIRD TO HALF OF THE FCST AREA WITH COMBO OF RAIN OFF THE
WARM AIR ADVECTION WING THIS MORNING...AND THE MAIN FRONT THIS
AFTERNOON AND EARLY EVENING. BUT MOST AREAS PROBABLY TO RECEIVE FROM
30 UP TO .75 OF AN INCH.
TONIGHT...WITH PROGRESSION OF FRONT AND TAKING INTO ACCOUNT SOME
POST-FRONTAL SHOWERS/STORMS...WILL WALK OUT LIKELY POPS ACRS THE EAST
AND SOUTHEAST THROUGH 03Z THIS EVENING WITH LINGERING SHOWERS AND A
FEW STORMS FURTHER TO THE WEST. ADDITIONAL RAINFALL AMOUNTS UP TO A
HALF INCH POSSIBLE EAST OF THE MS RVR AS WELL AS THE FAR SOUTHERN
CWA. MOST PRECIP SHOULD BE EAST AND SOUTH OF THE DVN CWA BY 06Z
SUNDAY...WITH IN-BUILDING HIGH PRESSURE AND NORTHWESTERN LLVL FLOW
SCOURING THINGS OUT. COOLER POST-FRONTAL INFLUX FROM AIRMASS
CURRENTLY ACRS THE DAKOTAS SUGGEST SOME AREAS MAY DIP INTO THE UPPER
50S BY 12Z SUNDAY IN THE NORTHWESTERN CWA. 12
LONG TERM...SUNDAY THROUGH NEXT FRIDAY...
SUNDAY AND MONDAY WILL BE COOL AND QUIET BEHIND SATURDAYS STRONG
COLD FRONT. MUCH COOLER AIR SHOULD DROP INTO THE AREA AS A STRONG
SURFACE RIDGE BUILDS INTO WESTERN IOWA. COMBINED WITH THE NORTHWEST
FLOW ALOFT...THIS BRINGS 850MB TEMPERATURES OF JUST 12-14C INTO THE
AREA BY SUNDAY AFTERNOON. THIS SHOULD PRODUCE HIGH TEMPS FROM
AROUND 80 TO THE MID 80S SUNDAY...WITH CLEAR OR MOSTLY CLEAR SKIES
AND NORTHWEST SURFACE WINDS. MONDAY TEMPERATURES WILL RECOVER
SOMEWHAT WITH AIRMASS MODIFICATION...BUT WARM AIR ADVECTION BEGINS
AGAIN ALOFT AT 850MB TEMPS WILL BE BACK IN THE 18-20C RANGE. THUS...
HAVE HIGH TEMPS IN THE MID TO UPPER 80S. LOW 90S ARE POSSIBLE FAR
SOUTHWEST...THOUGH HAVE NOT INCLUDED FOR NOW. DEWPOINTS THROUGH THE
PERIOD TO BE RATHER DRY WITH THE ADVECTION IN FROM THE NORTHWEST AND
THE SUBSIDENCE AND DRY GROUND.
MONDAY NIGHT AND TUESDAY ANOTHER...THOUGH MUCH WEAKER...SHORTWAVE
AND COLD FRONT WILL MOVE THROUGH THE REGION. WITH LITTLE MOISTURE
AVAILABLE...THIS FEATURE IS UNLIKELY TO PRODUCE MUCH IN THE WAY OF
PRECIPITATION. HOWEVER...DO EXPECT SOME CLOUDS WITH IT. CONTINUED
WARM AIR ADVECTION ALOFT WILL ALLOW TEMPERATURES TO COME UP INTO THE
MID 80S TO LOW 90S. INCLUDED SOME SLIGHT CHANCE POPS MONDAY NIGHT IF
SOME CONVECTION CAN GET GOING TO OUR WEST AND DRIFT INTO OUR AREA.
AFTER WEDNESDAY MODEL SOLUTIONS BECOME LESS CONSISTENT. IT APPEARS
THAT ANOTHER WAVE MOVES THROUGH THE AREA ON THURSDAY...BUT DUE TO
TIMING DIFFERENCES HAVE SLIGHT CHANCE POPS SPREAD OVER WEDNESDAY
NIGHT THROUGH THURSDAY NIGHT...THOUGH I ANTICIPATE THAT ONE OR MORE
OF THOSE PERIODS WILL BE DRY. TEMPERATURES WEDNESDAY THROUGH
THURSDAY TO REMAIN JUST ABOVE NORMAL FOR EARLY AUGUST...BUT COOLER
THAN RECENT WEEKS. THE SYSTEM THAT MOVES THROUGH ON THURSDAY APPEARS
TO BRING ANOTHER SHOT OF COOLER AIR...BUT THIS DOES NOT SEEM TO BE
REFLECTED YET IN THE GUIDANCE TEMPERATURES. WILL HAVE TO MONITOR FOR
CHANGES TO THIS PERIOD...BUT WE MAY BE ABLE TO LOWER THE TEMPERATURES
SOME WITH LATER FORECAST CYCLES. LE
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&
NICHOLS
Hazardous weather outlook, Aug 4, 8:45 AM CST, 2 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
945 AM CDT SAT AUG 4 2012
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-050900-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-CLINTON
IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-HENDERSON IL-HENRY
IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-JO DAVIESS IL-JOHNSON IA-
JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-MCDONOUGH IL-MERCER IL-
MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-SCOTLAND MO-SCOTT IA-
STEPHENSON IL-VAN BUREN IA-WARREN IL-WASHINGTON IA-WHITESIDE IL-
945 AM CDT SAT AUG 4 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.
.DAY ONE...LATE THIS MORNING INTO THIS EVENING
A STRONG COLD FRONT WILL MOVE ACROSS THE OUTLOOK AREA THIS AFTERNOON
AND EVENING. IF TEMPERATURES CAN WARM TO NEAR 90 DEGREES...THIS FRONT
MAY PRODUCE SOME STRONG TO SEVERE THUNDERSTORMS THIS AFTERNOON AND
INTO THE EARLY EVENING. DAMAGING WINDS UP TO AROUND 60 MPH WOULD BE
THE PRIMARY THREAT FROM THESE STORMS...WITH A SECONDARY THREAT OF
LARGE HAIL UP TO 1 INCH.
WIDESPREAD MODERATE TO LOCALLY HEAVY RAINFALL IS EXPECTED WITH MOST
LOCATIONS PICKING UP WELL OVER A QUARTER OF AN INCH OF MUCH NEEDED
RAIN. AREAS OF OVER .5 TO 1.5 INCHES OR MORE OF RAIN MAY FALL WITHIN
50 MILES OF THE I-80 CORRIDOR. ANY TRAINING OF STORMS COULD RESULT IN
ISOLATED RAIN AMOUNTS OF 2 TO 3 INCHES RESULTING IN SHORT TERM MINOR
WATER ISSUES.
THE STORM PREDICTION CENTER HAS PLACED THE ENTIRE OUTLOOK AREA IN A
SLIGHT RISK OF SEVERE WEATHER TODAY AND THIS EVENING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE IS A CHANCE OF THUNDERSTORMS MONDAY NIGHT...AND AGAIN WEDNESDAY
NIGHT THROUGH THURSDAY. SEVERE WEATHER IS NOT ANTICIPATED MONDAY
NIGHT. IT IS TOO SOON TO DETERMINE THE SEVERE WEATHER POTENTIAL FOR
WEDNESDAY NIGHT THROUGH THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY AND THIS EVENING.
NICHOLS/LE
In the hours before
Special weather statement, Aug 4, 10:18 AM CST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1118 AM CDT SAT AUG 4 2012
IAZ040-041-051-052-063-064-076-077-087-088-041800-
WASHINGTON IA-LINN IA-KEOKUK IA-JOHNSON IA-JEFFERSON IA-IOWA IA-
HENRY IA-DELAWARE IA-BENTON IA-BUCHANAN IA-
1118 AM CDT SAT AUG 4 2012
...LINE OF THUNDERSTORMS...SOME STRONG WITH GUSTY WINDS AND LOCALLY
TORRENTIALLY HEAVY RAIN EXPECTED THROUGH 1 PM...
WEATHER TYPE AND MAGNITUDE...A LINE OF THUNDERSTORMS WILL PASS THE
AREA PRODUCING GUSTY WINDS OF 30 TO 50 MPH WITH LOCALLY HIGHER
SPEEDS POSSIBLE. SOME HAIL UP TO THE SIZE OF PENNIES IS A SECONDARY
RISK. RAINFALL RATES OF OVER 2 INCHES ON HOUR IS ALSO POSSIBLE WITH
AREA RAINFALL TOTALS OF .5 TO OVER 1.5 INCHES COMMON.
DURATION... THE LINE WILL PASS BETWEEN 1145 AM AND 1 PM CDT. STRONG
WINDS WILL BE POSSIBLE FOR UP TO 15 MINUTES AND LOCALLY HEAVY
RAINFALL RATES UP TO A HALF HOUR WITH LIGHTER RATES AFTERWARDS.
ANY OUTSIDE UNSECURED ITEMS SHOULD SECURED DUE TO THE GUSTY WINDS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 PM CDT
SATURDAY AFTERNOON FOR EASTERN IOWA AND NORTHWESTERN ILLINOIS.
&&
LAT...LON 4152 9230 4228 9228 4230 9207 4265 9208
4265 9113 4230 9113 4230 9136 4142 9137
4143 9148 4140 9149 4117 9148 4116 9137
4082 9137 4081 9172 4090 9172 4090 9218
4115 9218 4116 9241 4151 9242
NICHOLSLocal storm report, Aug 4, 11:07 AM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1207 PM CDT SAT AUG 04 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1202 PM TSTM WND GST 5 W NORTH ENGLISH 41.52N 92.17W
08/04/2012 E50 MPH IOWA IA EMERGENCY MNGR
EMERGENCY MANAGER REPORTED WINDS NEAR 50 MPH WITH HEAVY
RAIN.
&&
DCThunderstorm Wind, Johnson
- When
- August 4, 11:25 AM CST
- Where
- Johnson County, 1.03 mi E of Williamstown
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 41.570, -91.730
Trees were blown down and the windows were blown out at a residence. A grain bin is also reported to have been blown over.
Thunderstorm Wind, Benton
- When
- August 4, 11:25 AM CST
- Where
- Benton County, 0.51 mi W of Norway
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.900, -91.930
A spotter estimated sustained winds of 40 mph with gusts of 60 to 70 mph.
Thunderstorm Wind, Benton
- When
- August 4, 11:28 AM CST
- Where
- Benton County, 0.51 mi W of Norway
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.900, -91.930
Thunderstorm winds were estimated at 60 to 65 mph. Heavy rain was falling at the time and was limiting visibility to a quarter of a mile or less.
Thunderstorm Wind, Johnson
- When
- August 4, 11:35 AM CST
- Where
- Johnson County, 1.24 mi NE of Oakdale
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.710, -91.600
A 3 inch diameter tree branch was down on a home along with numerous other smaller branches down.
Thunderstorm Wind, Johnson
- When
- August 4, 11:35 AM CST
- Where
- Johnson County, 1.24 mi NE of Oakdale
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.710, -91.600
Thunderstorm wind gusts were estimated to be between 50 and 60 mph.
Thunderstorm Wind, Johnson
- When
- August 4, 11:36 AM CST
- Where
- Johnson County, Coralville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.680, -91.580
Thunderstorms wind gusts were estimated between 50 and 60 mph.
Thunderstorm Wind, Linn
- When
- August 4, 11:38 AM CST
- Where
- Linn County, (Cid)cedar Rapids Ar
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.880, -91.720
Thunderstorm Wind, Linn
- When
- August 4, 11:40 AM CST
- Where
- Linn County, 3.49 mi S of Cedar Rapids
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.950, -91.660
A trained spotter estimated thunderstorm wind speeds of 50 to 60 mph.
Thunderstorm Wind, Linn
- When
- August 4, 11:45 AM CST
- Where
- Linn County, 3.49 mi S of Cedar Rapids
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.950, -91.660
Reports that numerous tree limbs were down with some of them as large as three inches in diameter. The time of the event was estimated from radar.
Thunderstorm Wind, Linn
- When
- August 4, 11:47 AM CST
- Where
- Linn County, 3.49 mi S of Cedar Rapids
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.950, -91.660
A trained spotter estimated thunderstorm wind gusts near 60 mph.
Thunderstorm Wind, Linn
- When
- August 4, 11:47 AM CST
- Where
- Linn County, 1.69 mi ENE of Hiawatha
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.040, -91.650
A trained spotter estimated thunderstorm wind speeds of 60 to 65 mph.
Thunderstorm Wind, Linn
- When
- August 4, 11:47 AM CST
- Where
- Linn County, (Cid)cedar Rapids Ar
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.880, -91.720
Thunderstorm Wind, Johnson
- When
- August 4, 11:48 AM CST
- Where
- Johnson County, 0.69 mi N of North Liberty
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.760, -91.620
Thunderstorm wind gusts were estimated between 60 and 65 mph.
Thunderstorm Wind, Johnson
- When
- August 4, 11:48 AM CST
- Where
- Johnson County, 0.69 mi N of North Liberty
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.760, -91.620
Thunderstorm wind gusts snapped an aluminum flag pole and damaged several trees.
Thunderstorm Wind, Linn
- When
- August 4, 11:48 AM CST
- Where
- Linn County, 3.44 mi SW of Cedar Rapids
- Measured
- 64 kt (74 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.960, -91.690
Thunderstorm wind gusts knocked down 3 to 4 inch tree limbs. The wind gusts were estimated to be between 70 and 75 mph.
Thunderstorm Wind, Linn
- When
- August 4, 11:48 AM CST
- Where
- Linn County, 0.86 mi NW of Ely
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 41.880, -91.590
A public report estimated thunderstorm wind gusts between 60 and 70 mph. Heavy rain was helping to reduce visibility.
Thunderstorm Wind, Linn
- When
- August 4, 11:55 AM CST
- Where
- Linn County, 2.14 mi SSW of Cedar Rapids
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.970, -91.660
A 12 inch tree was reported down.
Flash Flood, Linn
- When
- August 4, 12:05 PM CST
- Where
- Linn County, 2.31 mi SSW of Cedar Rapids to 0.5 mi S of Cedar Rapids
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 41.969, -91.667
Reports were received that cars were floating on J Street in Cedar Rapids. The ASOS at Cedar Rapids reported 1.81 inches of rain fell in 25 minutes.
Thunderstorm Wind, Clinton
- When
- August 4, 12:12 PM CST
- Where
- Clinton County, 1.03 mi E of Dewitt
- Measured
- 54 kt (62 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.820, -90.530
Trained spotter reported a 5 inch tree was down.
Thunderstorm Wind, Cedar
- When
- August 4, 12:14 PM CST
- Where
- Cedar County, 1.47 mi SSW of Clarence
- Measured
- 63 kt (72 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.860, -91.060
A report received via ESPOTTER estimated thunderstorm wind gusts around 72 mph.
Thunderstorm Wind, Cedar
- When
- August 4, 12:14 PM CST
- Where
- Cedar County, 2.18 mi ENE of Bennett
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.740, -90.940
A trained spotter estimated thunderstorm wind gusts of 60 to 65 mph.
Thunderstorm Wind, Delaware
- When
- August 4, 12:16 PM CST
- Where
- Delaware County, 2.06 mi NW of Buck Creek
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 42.350, -91.380
The Delaware County Sheriffs Office relayed a report from the Emergency Manager of thunderstorm wind gusts estimated to be between 60 and 70 mph.
Thunderstorm Wind, Cedar
- When
- August 4, 12:17 PM CST
- Where
- Cedar County, Tipton
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 41.770, -91.130
A public report received via ESPOTTER estimated thunderstorm wind gusts near 60 mph.
Thunderstorm Wind, Clinton
- When
- August 4, 12:20 PM CST
- Where
- Clinton County, 0.51 mi E of Wheatland
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 41.830, -90.840
Amateur radio reported a thunderstorm wind gust around 70 mph.
Thunderstorm Wind, Clinton
- When
- August 4, 12:35 PM CST
- Where
- Clinton County, 2.95 mi SSW of Clinton Muni Arpt
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 41.790, -90.350
Amateur radio relayed a report of a fruit tree down from thunderstorm winds.
Thunderstorm Wind, Scott
- When
- August 4, 12:45 PM CST
- Where
- Scott County, 0.86 mi NW of Panorama Park
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 41.560, -90.480
An off duty NWS employee reported several 3 to 4 inch tree branches down at Middle Road and 29th Street. Time of the event was estimated from radar.
Thunderstorm Wind, Scott
- When
- August 4, 12:54 PM CST
- Where
- Scott County, 2.32 mi NNW of Davenport
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 41.560, -90.600
Received a public report of thunderstorm wind gusts estimated at 60 mph.
Thunderstorm Wind, Clinton
- When
- August 4, 1:01 PM CST
- Where
- Clinton County, 2.95 mi NNE of Clinton
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.870, -90.180
A trained spotter reported that an 18 to 24 inch tree was down across north 3rd Street in the City of Clinton.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Michigan, August 4, 20121 death · 1 event
- Flash Flood and Hail in Illinois, August 4, 20122 injured · $1.6 million · 1 in hail · 26 events
- Hail and Damaging Winds in Missouri, August 4, 20121 injured · $288,000 · 1.5 in hail · 47 events
- Flood and Damaging Wind in Massachusetts, August 4, 2012$506,000 · 50 kt wind · 4 events
- Flood and Hail in New Hampshire, August 4, 2012$195,000 · 50 kt wind · 4 events
- Wildfire and Hail in Oregon, August 4 to 31, 2012$101,000 · 1 in hail · 10 events
- Tornado and Hail in Indiana, August 4, 2012EF1 · 27 events
- Damaging Winds in Ohio, August 4, 2012$59,000 · 61 kt wind · 10 events
- Hail and Damaging Winds in Oklahoma, August 4, 2012$48,000 · 70 kt wind · 8 events
- Flooding and Hail in Indiana, August 4, 2012$40,000 · 1 in hail · 11 events
- Damaging Winds in Arkansas, August 4, 2012$40,000 · 70 kt wind · 8 events
- Damaging Wind in Ohio, August 4, 2012$40,000 · 55 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 410130, 410132, 410188, 410126, 410137, 410133, 410178, 410141, 410131, 410146, 410154, 410166, 410150, 410152, 410163, 410165, 410189, 410122, 410190, 410179, 410181, 410180, 410182, 410183, 410184, 410187, 410185, 410186.